Advanced

Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity

Fex, G; Larsson, K; Andersson, A and Berggren Söderlund, Maria LU (1995) In Archives of Toxicology 69(8). p.572-574
Abstract
All-trans retinoic acid deficiency resulting from ethanol's interference with the synthesis of all-trans retinoic acid from retinol was recently suggested to cause the malformations of the fetal alcohol syndrome. Phenytoin, carbamazepine and valproate, might be teratogenic because they lower the concentration of all-trans retinoic acid in serum, by inducing the enzyme systems in the liver responsible for the metabolism of the all-trans retinoic acid, or by other mechanisms. Here we show, that in patients given therapeutic doses of phenytoin, carbamazepine and valproate, serum all-trans and 13-cis retinoic acid concentrations are indeed significantly lowered. We propose that drugs with this ability should be considered as potential... (More)
All-trans retinoic acid deficiency resulting from ethanol's interference with the synthesis of all-trans retinoic acid from retinol was recently suggested to cause the malformations of the fetal alcohol syndrome. Phenytoin, carbamazepine and valproate, might be teratogenic because they lower the concentration of all-trans retinoic acid in serum, by inducing the enzyme systems in the liver responsible for the metabolism of the all-trans retinoic acid, or by other mechanisms. Here we show, that in patients given therapeutic doses of phenytoin, carbamazepine and valproate, serum all-trans and 13-cis retinoic acid concentrations are indeed significantly lowered. We propose that drugs with this ability should be considered as potential teratogens. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
Retinoic acid, Phenytoin, Carbamazepin, Valproate, Teratogenicity
in
Archives of Toxicology
volume
69
issue
8
pages
572 - 574
publisher
Springer
external identifiers
  • pmid:8534203
  • scopus:0029156849
ISSN
0340-5761
DOI
10.1007/s002040050215
language
English
LU publication?
yes
id
f444554b-9549-4cfc-b631-2a51c00d6f6e (old id 1109014)
date added to LUP
2008-07-25 12:21:07
date last changed
2017-06-25 04:25:45
@article{f444554b-9549-4cfc-b631-2a51c00d6f6e,
  abstract     = {All-trans retinoic acid deficiency resulting from ethanol's interference with the synthesis of all-trans retinoic acid from retinol was recently suggested to cause the malformations of the fetal alcohol syndrome. Phenytoin, carbamazepine and valproate, might be teratogenic because they lower the concentration of all-trans retinoic acid in serum, by inducing the enzyme systems in the liver responsible for the metabolism of the all-trans retinoic acid, or by other mechanisms. Here we show, that in patients given therapeutic doses of phenytoin, carbamazepine and valproate, serum all-trans and 13-cis retinoic acid concentrations are indeed significantly lowered. We propose that drugs with this ability should be considered as potential teratogens.},
  author       = {Fex, G and Larsson, K and Andersson, A and Berggren Söderlund, Maria},
  issn         = {0340-5761},
  keyword      = {Retinoic acid,Phenytoin,Carbamazepin,Valproate,Teratogenicity},
  language     = {eng},
  number       = {8},
  pages        = {572--574},
  publisher    = {Springer},
  series       = {Archives of Toxicology},
  title        = {Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity},
  url          = {http://dx.doi.org/10.1007/s002040050215},
  volume       = {69},
  year         = {1995},
}